Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 35, NWS Austin/San Antonio, TX

July 16, 2005Edwards County, Real County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jul 16, 2005, 3:48 PM CDT for Edwards County, Real County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2005, 3:48 PM CDT (20:48 UTC)
Expired
Jul 16, 2005, 6:45 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Edwards County, TX, Real County, TX

The radar

The Laughlin AFB radar (KDFX), 86 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2005-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1033 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2005-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1033 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 162052
FFWEWX
TXC137-385-162345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
348 PM CDT SAT JUL 16 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  EDWARDS
  REAL

* UNTIL 645 PM CDT

* AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

RADAR ESTIMATES SUGGEST UP TO 3 INCHES OF RAINFALL HAS OCCURRED OVER 
PARTS OF THE WARNED AREA WITH THUNDERSTORMS CONTINUING TO MOVE WEST 
AT ONLY AROUND 5 MPH. WITH SOME STORMS PRODUCING 1 TO 2 INCHES OF 
RAIN PER HOUR...FLASH FLOODING IS LIKELY ACROSS THE WARNED 
AREA...ESPECIALLY IN AREAS FROM CARTA VALLEY TO ROCKSPRINGS AND OVER 
CENTRAL REAL COUNTY.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
DONT DROWN.

LAT...LON 3029 10069 3028 9976 3009 9978 3008 9970
      2992 9970 2991 9962 2964 9962 2962 10069

$$
2 follow-up statements
000 
WGUS74 KEWX 162233
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
530 PM CDT SAT JUL 16 2005

TXC137-385-162345-
EDWARDS TX-REAL TX-
530 PM CDT SAT JUL 16 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 645 PM CDT FOR REAL AND
EDWARDS COUNTIES...

AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATED THUNDERSTORMS WERE WEAKENING ACROSS THE WARNED AREA. EVEN 
WITH THE THUNDERSTORMS WEAKENING...HEAVY RAINFALL FROM EARLIER WILL 
CONTINUE TO RUN OFF AND PRODUCE FLASH FLOODING.

LOCATIONS IN THE WARNING INCLUDE ROCKSPRINGS.

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OVER SMALL CREEKS AND
STREAMS...URBAN AREAS...HIGHWAYS...STREETS...UNDERPASSES AND POORLY
DRAINED AREAS.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
DONT DROWN.

LAT...LON 3029 10069 3028 9976 3009 9978 3008 9970
      2992 9970 2991 9962 2964 9962 2962 10069

$$
000 
WGUS74 KEWX 162350
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
647 PM CDT SAT JUL 16 2005

TXC137-385-162357-
EDWARDS TX-REAL TX-
647 PM CDT SAT JUL 16 2005

...THE FLASH FLOOD WARNING FOR REAL AND EDWARDS COUNTIES EXPIRED AT
645 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATED AREAS 
OF LIGHT RAIN OVER PORTIONS OF EDWARDS AND REAL COUNTIES.  ANY 
ADDITIONAL RAINFALL WILL REMAIN LIGHT WITH AMOUNTS OF LESS THAN ONE 
QUARTER INCH EXPECTED.  REMEMBER...SOME LOW LYING AREAS AND LOW 
WATER CROSSINGS MAY STILL BE FLOODED OR HAVE WATER FLOWING SWIFTLY 
THROUGH THEM FROM RAINFALL EARLIER THIS AFTERNOON AND EVENING.

LAT...LON 3029 10069 3028 9976 3009 9978 3008 9970
      2992 9970 2991 9962 2964 9962 2962 10069

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 3:00 PM CDT, 48 minutes earlier.

Area forecast discussion, Jul 16, 3:00 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
300 PM CDT SAT JUL 16 2005

.DISCUSSION...
HAVE EXTENDED THE FLASH FLOOD WATCH UNTIL 12 MID-NIGHT (05Z).
ONGOING CONVECTION AND SATELLITE DATA BOTH SUPPORT RAIN ACTIVITY
CONTINUING INTO THE LATE EVENING HOURS.

ONGOING CONVECTIVE ACTIVITY OVER MUCH OF THE CWA AS A RESULT OF
THE DEEP MOISTURE OVER THE REGION. PWS NEAR 2.2 INCHES.
SOUNDINGS AND PROFILERS SHOWS DEEP SOUTHERLY FLOW UP TO NEAR 500MBS
UPPER LEVEL LOW OVER THE CWA AND SHORTWAVE ENERGY MOVE ACROSS MEXICO
INTO SOUTH TEXAS (ALL SEEN BY SATELLITE) CONTINUE TO FEED RAIN
DEVELOPMENT ACROSS THE REGION. COMBINED WITH LOW LEVEL INFLOW OFF
THE GULF...THIS COMBINATION AND THE PWS OF AROUND TWO INCHES HAVE
AND WILL SUPPORT ADDITIONAL RAINS ACROSS THE CWA FOR TONIGHT.

12Z MODELS SOLUTIONS HAVE POPS AND QFP TOO LOW TO REFLECT THE
CURRENT WEATHER TREND. HAVE JUMPED THE POPS UP A CATEGORY AND
INDICATED HEAVY RAIN IN THE FF WATCH AREA. HAVE ALSO ADDED MORE
WESTERN COUNTIES TO THE FFA AS 24/48 HOUR RAINFALLS OVER THE
HAVE BEEN ABOVE NORMAL AND NEAR FFG.

CONVERGENCE WILL CONTINUES ACROSS THE AREA WITH THE MAIN FEATURE
BEING THE UPPER-LEVEL SHORT-WAVE MOVING AROUND THE SOUTHWEST SIDE OF
THE UPPER-LEVEL LOW. THIS WILL KICKOFF ADDITIONAL CONVECTION THROUGH
THE EVENING HOURS. WILL CONTINUE THE RAIN CHANCES INTO SUNDAY AS
WEAK CONVERGENCE REMAINS OVER THE AREA.

INTO THE WORKWEEK...
MAIN INFLUENCE ON THE SOUTH CENTRAL TEXAS WEATHER WILL BE
HURRICANE EMILY. THE OFFICIAL NHC TRACK HAS HAS EMILY MOVING INTO
MEXICO...SOUTH OF BROWNSVILLE ON WEDNESDAY MORNING. ISOLATED TO
SCATTERED RAINS OVER THE NORTHERN COUNTIES WITH THE BEST RAIN
CHANCES ACROSS THE SOUTHERN HALF.  FRIDAY AND SATURDAY WILL HAVE
MORE NORMAL WEATHER WITH ISOLATED TO SCATTERED RAINS DUE TO
DAYTIME HEATING AND TEMPERATURES BACK INTO THE UPPER 90S AROUND
100.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              74  93  76  97 /  60  40  20  10
AUSTIN BERGSTROM INTL AIRPORT  73  94  75  96 /  60  40  20  30
DEL RIO INTL AIRPORT           75  95  77  98 /  40  20  10  10
SAN ANTONIO INTL AIRPORT       74  90  77  95 /  60  40  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH IN EFFECT UNTIL 12 MIDNIGHT FOR THE
      FOLLOWING COUNTIES...ATASCOSA...
      BANDERA...BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...
      COMAL...DE WITT...EDWARDS...FAYETTE...FRIO...GILLESPIE...
      GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...
      KINNEY...LAVACA...LEE...LLANO...MEDINA...REAL...TRAVIS...
      UVALDE...VAL VERDE...WILLIAMSON...AND WILSON.

&&
Hazardous weather outlook, Jul 16, 8:34 AM CDT, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
834 AM CDT SAT JUL 16 2005

TXZ171>173-183>194-202>209-217>225-228-171100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
834 AM CDT SAT JUL 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM THIS EVENING FOR
THE EASTERN HALF OF SOUTH CENTRAL TEXAS. A BROAD UPPER LEVEL
DISTURBANCE WILL INTERACT WITH ABUNDANT TROPICAL MOISTURE TO PRODUCE
A THREAT OF HEAVY RAINS FOR MUCH OF TODAY ACROSS MAINLY CENTRAL AND
EASTERN PARTS OF SOUTH CENTRAL TEXAS. THIS PATTERN WILL LIKELY
SUPPORT THE CONTINUED CHANCE OF RAIN INTO SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE FROM A NEARLY
STATIONARY UPPER LEVEL DISTURBANCE OVER TEXAS. THE RAIN CHANCES WILL
DECREASE GRADUALLY THROUGH TUESDAY AS HIGH PRESSURE BUILDS OVER THE
AREA. THE EFFECTS OF HURRICANE EMILY ARE EXPECTED TO SUPPORT DRIER
CONDITIONS OVER SOUTH CENTRAL TEXAS WEDNESDAY AS EMILY TAKES AIM FOR
NORTHERN MEXICO. HOWEVER...ANY NORTHWARD ADJUSTMENTS TO THIS FORECAST
COULD HAVE A SUBSTANTIAL IMPACT ON SOUTH CENTRAL TEXAS WEATHER WITH
HEAVY RAINS...STRONG WINDS...AND TORNADOES POSSIBLE. SOME MOISTURE
FROM EMILY COULD SPREAD INTO SOUTH CENTRAL TEXAS LATE NEXT WEEK ONCE
LANDFALL HAS OCCURRED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 9:55 AM CDTFlash Flood WarningEWXComal3 hr
Jul 16, 3:21 PM CDTFlash Flood WarningEWXVal Verde3 hr
Jul 16, 6:13 PM CDTFlash Flood WarningEWXVal Verde62 min
Jul 16, 6:32 PM CDTFlash Flood WarningEWXBandera, Gillespie, Kerr3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.